Iowa, 2018Damaging Winds in Iowa, June 17, 2018
June 17, 2018 · NWS DMX · 3 events in 2 counties and zones
A fairly unremarkable day setup-wise resulted in a few strong storms during the evening hours that produced a small handful of damaging winds and wind gust reports. A frontal boundary was positioned well west/northwest of the state, leaving Iowa firmly within the warm sector.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fairly unremarkable day setup-wise resulted in a few strong storms during the evening hours that produced a small handful of damaging winds and wind gust reports.
A frontal boundary was positioned well west/northwest of the state, leaving Iowa firmly within the warm sector. Surface observations reflected at least as much with temperatures into the low 90s concurrent with dew points in the low to mid 70s. MUCAPE values, as one might expect, approached the 2000-3000 J/kg range but was devoid of supportive shear and any concentrated lift. Lingering morning showers and convection were working their way up from northeast Kansas, traveling to the northeast, before tapping into the moist, unstable Iowa air mass. Fortunately, with the lack of supportive shear profiles and hail CAPE (under 500 j/kg), severe weather was hard to come by. Though with DCAPE values around 1000 J/kg, a few storms were able to produce severe downdrafts and gust fronts leading to some minor to moderate tree damage and recorded wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 17, 2:56 PM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Jun 17, 2:56 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
356 PM CDT Sun Jun 17 2018
.DISCUSSION.../Tonight through Sunday/
Issued at 354 PM CDT Sun Jun 17 2018
Spotty showers beneath areas of clouds are traversing northwest and
north central Iowa at mid-afternoon. With these, haven't seen any
lightning and GOES-East Day Cloud Phase Distinction shows limited if
any ice introduction up to this point. A few thunderstorms though
have recently formed and moving into the Omaha metro. All of this
activity is being forced by a subtle shortwave trough moving through
the area now. Better chance for widespread storms will generally be
north of the state along the front that will eventually slip into
Iowa, but still likely to see rain and storms over our far northern
counties tonight. Precipitable water values will be over 2 inches to
near 2.5 inches with warm cloud depths of 13000 to 14500 feet. Mean
flow of 25 to 30 knots will keep storms moving, but may end up
parallel to the front yielding training storms. Rainfall amounts
were increased using a blend of the HREF, NBM, and Superblend
guidance, which puts amounts near 1 inch toward Estherville. Locally
higher values still possible. SPC still has our northern counties
with a marginal risk of hail or damaging wind gusts and while MLCAPE
of 1000 J/kg is sufficient for storms, better organization will be
limited by deep layer shear of less than 30 knots.
The front will slowly drop into the state on Monday with an overall
lull in the convection. The heat advisory will be allowed to expire
for the northern part of the state this evening as clouds or showers
will bring relatively cooler weather on Monday. For the I-80
counties and points south, will extend advisory as warm and quite
humid air will continue. There is still potential, especially near I-
80 counties, that showers and storms will reach this area before
peak heating and highest heat index values are realized. However,
boundary will be close by so could have additional moisture
pooling/higher dewpoints leading to heat index values edging over
100 degrees.
The next round of storms as alluded to above will begin to develop
Monday afternoon as better Q-vector convergence moves across the
area later Monday afternoon into Monday night. The highest chances
will be north of Highway 30. Precipitable water values will be
around or above 2 inches once again with warm clouds depths of 13000
to near 15000 feet across central Iowa. Mean layer flow won't be as
strong at 15 to 20 knots so better chance for slower moving,
efficient rain producing storms than tonight. Similar adjustments
were made for rain amounts Monday night as tonight, which bring a
general 1 to 1.5 inches across many areas south of Highway 3 and
north of I-80 roughly with locally higher amounts expected. Rain is
expected to linger into Tuesday as the front continues to slowly
move/meander southward into northern Missouri. While precipitable
water values may be slightly lower, the rest of the heavy rainfall
parameters stay on point, just more so focused over southern
Iowa. Additional discussion on hydrology concerns is below in the
hydrology discussion.
Wednesday into Saturday, chances for showers and storms will
continue across the state with the best chances over central to
southern Iowa. High temperatures will be more seasonal with highs in
the upper 70s to low 80s. A more substantial trough moves toward
the area on Thursday with the GFS and now the ECMWF showing it
propagating through on Friday into Saturday with drier air perhaps
by later Saturday.
&&
.AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/
Issued at 1229 PM CDT Sun Jun 17 2018
Official TAFs have VFR conditions throughout this period with
gusty winds from the southwest decreasing this afternoon. However,
challenges remain on impacts of storms later tonight over
northern Iowa. There are some showers crossing into western Iowa
possibly arriving between 19-20z at FOD, but confidence is too low
to even include VCSH at this time. Better chance for showers and
storms with MVFR or perhaps IFR conditions will be tonight as a
cold front sinks into the state with focus on FOD and MCW. They
may also impact ALO, but this is a lower chance so decided not to
include. Lastly, a period of low level wind shear is possible
tonight across northern and central Iowa.
&&
.HYDROLOGY...
Issued at 354 PM CDT Sun Jun 17 2018
Over the last 7 days, there have been several rounds of heavy
rainfall across parts of central Iowa. Doppler radar estimates
show a general 2 to 4 inches has fallen in an area roughly bounded
by a polygon from Emmetsburg to Grinnell to Oskaloosa to Osceola
to Atlantic to Carroll and back to Emmetsburg. Estimates within
this polygon have local maxima of 5 to 6 inches. Ames COOP
observer 5 miles southeast of the city recorded 7.56 inches for
this same time period. This doesn't include the rain that fell the
first full week of June over north central Iowa with flooding in
Mason City along Willow Creek and the Winnebago River as well as
along the Shell Rock River in Clarksville and Greene, which
lingered into last weekend and early this week.
Current forecast rainfall through Tuesday night has 1.5 to 2
inches average north of I-80. Still expecting some higher end
totals closer to 4 or 5 inches from various deterministic models.
With antecedent conditions setting the stage and expected
rainfall, isolated flash flooding will be possible with WPC
Excessive Rainfall Outlook over parts of our area the next three
days. While river forecast center ensemble hydrographs using best
estimate 72 hour rainfall would keep most rivers below flood
stage, the higher end rain totals could lead to minor or perhaps
moderate flooding as some gauges. Will continue to monitor in
future forecast cycles if conditions warrant issuance of any
watches.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT Monday for IAZ057>062-070>075-
081>086-092>097.
Heat Advisory until 7 PM CDT this evening for IAZ004>007-015>017-
023>028-033>039-044>050.
&&
DISCUSSION...Ansorge
AVIATION...Ansorge
HYDROLOGY...Ansorge
Hazardous weather outlook, Jun 17, 2:01 PM CST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Des Moines IA
301 PM CDT Sun Jun 17 2018
IAZ004>007-015>017-023>028-033>039-044>050-182015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-
301 PM CDT Sun Jun 17 2018
This Hazardous Weather Outlook is for portions of central and
north central Iowa.
.DAY ONE...This afternoon and tonight
An isolated severe storm and locally heavy rainfall may occur
overnight.
A Heat Advisory remains in effect for the area through 7 pm this
evening. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Strong to severe storms are forecast for Monday afternoon into
early Tuesday. Large hail and damaging wind gusts are the primary
threats. Heavy rain may also occur. Additional storms are
forecast at times through the week, however, the predictability
of severe weather remains low at this time from mid to late week.
.SPOTTER INFORMATION STATEMENT...
Spotters might be needed at times tonight into Monday.
IAZ057>062-070>075-081>086-092>097-182015-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
301 PM CDT Sun Jun 17 2018
This Hazardous Weather Outlook is for portions of central and
south central Iowa.
.DAY ONE...This afternoon and tonight
A Heat Advisory remains in effect for the area through Monday.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Strong to severe storms are forecast Monday afternoon into early
Tuesday. Large hail and damaging wind gusts are the primary
threats. Heavy rain may also occur. Locally heavy rainfall will be
possible again across southern Iowa Tuesday into Wednesday. More
storms are forecast Thursday and Friday, however, the
predictability of severe weather remains low at this time from mid
to late week.
.SPOTTER INFORMATION STATEMENT...
Spotters might be needed at times Monday into Monday night.
In the hours before
Special weather statement, Jun 17, 3:42 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Des Moines IA
442 PM CDT SUN JUN 17 2018
IAZ044-172215-
Crawford IA-
442 PM CDT SUN JUN 17 2018
...Storms may produce strong winds in Crawford County...
At 441 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dunlap, or 17 miles southwest of Denison, moving northeast at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Denison, Dunlap, Manilla, Dow City, Arion, Buck Grove and Denison
Municipal Airport.
LAT...LON 4205 9567 4205 9509 4187 9518 4186 9519
4186 9565 4187 9567
TIME...MOT...LOC 2141Z 227DEG 34KT 4180 9554
MartinThunderstorm Wind, Crawford
- When
- June 17, 4:02 PM CST
- Where
- Crawford County, 3.08 mi E of Buck Grove
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.920, -95.340
Iowa DOT RWIS site recorded a 63 mph wind gust about 6 miles south of Denison.
Thunderstorm Wind, Crawford
- When
- June 17, 4:15 PM CST
- Where
- Crawford County, Denison
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.020, -95.350
Trained spotter reported large tree limbs broken. Time estimated from radar.
Thunderstorm Wind, Calhoun
- When
- June 17, 5:09 PM CST
- Where
- Calhoun County, 0.86 mi SW of Rockwell City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.390, -94.640
Trained spotter reported approximately 5 inch diameter tree branches down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Florida, June 17, 20181 death · 1 event
- Rip Current in Florida, June 17, 20181 death · 1 event
- Tornadoes and Hail in Nebraska, June 17, 2018$206,000 · EF1 · 18 events
- Damaging Winds in Minnesota, June 17, 2018$150,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, June 17, 2018$25,000 · 1 in hail · 14 events
- Damaging Wind and Strong Wind in Louisiana, June 17 to 19, 20183 injured · 50 kt wind · 2 events
- Damaging Winds in Wisconsin, June 17, 2018$16,000 · 61 kt wind · 11 events
- Damaging Winds in Wisconsin, June 17, 2018$5,000 · 61 kt wind · 12 events
- Flash Flooding and Flooding in Wisconsin, June 17 to 23, 2018$8,000 · 11 events
- Flash Flood and Damaging Winds in West Virginia, June 17, 2018$11,000 · 50 kt wind · 7 events
- Tornado and Hail in Colorado, June 17, 2018EF0 · 7 events
- Hail and Damaging Winds in Wisconsin, June 17, 201856 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762542, 762541, 762543.